Pentazocine is a medicine used to treat moderate to severe pain. It is one of a number of chemicals called opioids or opiates, which were originally derived from the poppy plant and used for pain relief or their calming effects. Pentazocine overdose occurs when someone takes more than the recommended amount of this medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Pentazocine is found in:
- Pentazocine-naloxone HCL
Symptoms may include.
Eyes, ears, nose, and throat:
- Hearing loss
- Pinpoint pupils
Heart and blood vessels:
- Heart rhythm disturbances
- Low blood pressure
- Weak pulse
- Breathing slow, labored, or shallow
- No breathing
- Muscle spasticity
- Muscle damage from being immobile while in a coma
- Coma (lack of responsiveness)
- Cyanosis (blue fingernails or lips)
- Jaundice (turning yellow)
Stomach and intestines:
- Nausea, vomiting
- Spasms of the stomach or intestines (abdominal cramps)
Pentazocine is a weak opioid. It may cause opioid withdrawal symptoms in people who use it as a substitute for stronger formulations. Symptoms of withdrawal may include:
- Anxiety and restlessness
- Goose bumps
- Rapid heart rate
Seek immediate medical help. DO NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing, and blood pressure.
Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal.
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator).
- Blood and urine tests.
- Chest x-ray.
- CT (computerized axial tomography) scan.
- ECG (electrocardiogram), or heart tracing.
- Fluids through a vein (intravenous or IV).
- Medicines to treat symptoms, including naloxone, an antidote to help reverse the effect of the poison; multiple doses may be needed.
Pentazocine overdose is usually much less serious than other opioid medicine overdoses, such as heroin and morphine. In rare cases, antidotes need to be used. There may be a more serious outcome if there has been prolonged coma or respiratory depression, or shock (extremely low blood pressure, leading to damage to multiple internal organs). Although deaths have been reported, most people who receive prompt treatment recover well.
Aronson JK. Pentazocine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed.Waltham, MA: Elsevier; 2016:620-622.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 151.
Last reviewed on: 1/2/2023
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.